Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 6, NWS Riverton, WY

January 24, 2012Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Jan 24, 2012, 9:51 AM MST for Park County, Wyoming. It took effect at Jan 24, 2012, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2012, 9:51 AM MST (16:51 UTC)
In effect from
Jan 24, 2012, 5:00 PM MST
Expired
Jan 24, 2012, 1:48 PM MST
In force
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WWUS75 KRIW 241651
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
951 AM MST TUE JAN 24 2012

...VERY STRONG WINDS POSSIBLE IN THE CODY FOOTHILLS TONIGHT
THROUGH WEDNESDAY MORNING...

.AN INCREASING SURFACE PRESSURE GRADIENT MAY COMBINE WITH AN
APPROACHING UPPER LEVEL JET STREAM TO PRODUCE VERY STRONG TO
DAMAGING WINDS ACROSS THE CODY FOOTHILLS TONIGHT INTO WEDNESDAY
MORNING. 

WYZ003-250000-
/O.NEW.KRIW.HW.A.0006.120125T0000Z-120125T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
951 AM MST TUE JAN 24 2012

...HIGH WIND WATCH IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH
WEDNESDAY MORNING. 

* SUMMARY AND TIMING...WINDS WILL LIKELY INCREASE RAPIDLY THIS
  EVENING ALONG THE FOOTHILLS...POTENTIALLY BECOMING HIGH WINDS
  TONIGHT INTO WEDNESDAY MORNING. 

* WIND...WEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH POSSIBLE. WINDS
  COULD GUST OVER 80 MPH NEAR AND JUST SOUTH OF CLARK...ESPECIALLY
  NEAR THE FOOTHILLS.

* IMPACTS...TRAVELLERS ON HIGHWAY 120 FROM JUST SOUTH OF CODY
  THROUGH CLARK SHOULD BE ALERT FOR GUSTY AND ERRATIC CROSSWINDS
  TONIGHT THROUGH WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC
1 follow-up statement
397 
WWUS75 KRIW 242048
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
148 PM MST TUE JAN 24 2012

...VERY STRONG WINDS EXPECTED IN THE CODY FOOTHILLS TONIGHT
AND WEDNESDAY MORNING...

.AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH AN
APPROACHING UPPER LEVEL JET STREAM TO PRODUCE VERY STRONG TO
DAMAGING WINDS ACROSS THE CODY FOOTHILLS TONIGHT INTO WEDNESDAY
MORNING.

WYZ003-251000-
/O.UPG.KRIW.HW.A.0006.120125T0000Z-120125T1800Z/
/O.NEW.KRIW.HW.W.0007.120125T0000Z-120125T2100Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
148 PM MST TUE JAN 24 2012

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM
MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM MST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SUMMARY AND TIMING...WINDS WILL INCREASE RAPIDLY THIS EVENING
  ALONG THE FOOTHILLS. THE HIGH WINDS WILL INITIALLY BE CONFINED
  TO AREAS ALONG THE FOOTHILLS AND CLARK AREA BUT HIGH WINDS WILL
  LIKELY SPREAD THROUGHOUT MORE OF THE AREA LATER TONIGHT INTO
  WEDNESDAY.

* WIND...WEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH. WINDS COULD
  GUST OVER 80 TO 90 MPH AROUND AND JUST SOUTH OF CLARK.

* IMPACTS...TRAVELLERS ON HIGHWAY 120 FROM JUST SOUTH OF CODY
  THROUGH CLARK SHOULD BE ALERT FOR GUSTY AND ERRATIC CROSSWINDS
  TONIGHT THROUGH WEDNESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 24, 9:42 AM MST, 9 minutes earlier.

Area forecast discussion, Jan 24, 9:42 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
942 AM MST TUE JAN 24 2012

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
UPDATED TO ISSUE A HIGH WIND WATCH FOR THE CODY FOOTHILLS
FOR TONIGHT AND WEDNESDAY MORNING. MOUNTAIN WAVE AND GAP FLOW
SIGNATURE IS STRONGER THAN YESTERDAY AND EVEN THE NAM12 IS SHOWING
A SIGNIFICANT MOUNTAIN TOP INVERSION DEVELOPING OVER THE ABSAROKAS
THIS EVENING. IN ADDITION...THE RIGHT FRONT QUAD OF THE
APPROACHING JET MAY HELP LATER TONIGHT INTO WEDNESDAY MORNING FOR
A DOWNSLOPE WIND EVENT.

LIGHT SNOW CONTINUES THIS MORNING ACROSS MUCH OF THE CWA WITH SNOW
BEGINNING TO TAPER IN THE MOUNTAINS AND VALLEYS OF WESTERN WYOMING.
MAIN AREA OF SNOW IS IN THE BASINS OF CENTRAL WYOMING WHERE WEAK
UPSLOPE LOW LEVEL FLOW HAS DEVELOPED WITH A COLD FRONT THAT HAS
MOVED INTO THE AREA.  AN INCH OR TWO IS EXPECTED IN MOST AREAS WITH
A LITTLE EXTRA IN THE LANDER FOOTHILLS AND SOUTH OF CASPER.  SNOW
WILL END IN MOST AREAS BY LATE MORNING WITH PERHAPS A LITTLE LIGHT
SNOW LINGERING IN THE MOUNTAINS INTO EARLY AFTERNOON.  A VERY BRIEF
PERIOD OF RIDGING WILL HELP SHUT OFF THE SNOW THIS AFTERNOON BUT THE
NEXT PACIFIC SYSTEM IS HOT ON ITS HEELS.  LIGHT SNOW WILL START
AGAIN IN THE WEST TONIGHT AS THE NEXT SHORTWAVE TROUGH MOVES ACROSS
MONTANA.  ALONG WITH THE SNOW...STRONG TO HIGH WIND WILL DEVELOP
ALONG THE ABSAROKA FOOTHILLS IN THE CLARKS FORK CANYON.  THE
SHORTWAVE WILL BRING A TIGHTENED PRESSURE GRADIENT THAT WILL
INCREASE WIND A BIT IN MOST AREAS BUT DOWNWARD FORCING COMPLIMENTS
OF THE RIGHT EXIT REGION OF AN ASSOCIATED JET WILL HELP FUNNEL THE
WIND DOWN THE CANYONS ALONG THE EAST SLOPES OF THE ABSAROKAS.
BREEZY CONDITIONS IN THE BASINS EAST OF THE CONTINENTAL DIVIDE WITH
KEEP THE BOUNDARY LAYER MIXED ALLOWING FOR TEMPERATURES TO REACH
INTO THE LOW 40S.  THE SHORTWAVE MOVES OFF INTO THE PLAINS WEDNESDAY
NIGHT LEAVING SOMEWHAT LIGHTER WIND BUT CONTINUED SNOWFALL IN THE
WESTERN MOUNTAINS AS A MOIST PACIFIC NORTHWEST FLOW DEVELOPS.  WITH
SIGNIFICANT MOISTURE AND AMPLE FORCING...THE MOUNTAINS OF THE WEST
SHOULD SEE 6 INCHES TO A FOOT OF FRESH SNOW BY THURSDAY NIGHT.

LONG TERM...FRIDAY THROUGH TUESDAY

LIGHT SNOW ENDS FRIDAY MORNING ACROSS THE REGION WITH DECREASING
CLOUDS FROM NORTHWEST TO SOUTHEAST. BRISK WIND IN SOME PLACES AND
COOLER HIGH TEMPS. DRY AND COLD FRI NIGHT. SATURDAY AND SATURDAY
NIGHT LOOK DRY WITH HIGH PRESSURE OVER THE REGION. SEASONAL HIGHS
ON SATURDAY. GFS AND ECMWF HAVE TIMING DIFFERENCES SUNDAY THROUGH
TUESDAY WITH A SERIES OF WEATHER SYSTEMS IN A MOIST NW FLOW ACROSS
THE AREA. CANADIAN MODEL ALSO HAS DIFFERENT TIMING. USED A BLEND OF
TIMING AND KEPT A CHANCE OF PRECIP IN THE WESTERN MOUNTAINS AND FAR
VALLEYS AS WELL AS THE NORTHERN BIGHORN MOUNTAINS SUNDAY THROUGH
TUESDAY. NO BIG STORM IN THE OFFING AS THE SYSTEMS WILL BE
PROGRESSIVE. NORTHWEST MTS AND NORTHERN BIGHORN MTS WOULD SEE THE
BEST ACCUMULATIONS IN THIS PATTERN. EAST OF THE DIVIDE...SUNDAY
LOOKS DRY AS WELL AS SUNDAY NIGHT AND MONDAY MORNING. EXPECT A
CHANCE OF SNOW FROM LATE MONDAY AFTERNOON THROUGH TUESDAY MORNING AS
THE WEATHER SYSTEM LOOKS STRONG ENOUGH TO BRING PRECIP TO MANY AREAS
EAST OF THE DIVIDE DURING THAT TIMEFRAME. SEASONAL TO SLIGHTLY ABOVE
NORMAL TEMPS SUNDAY AND MONDAY THEN A LITTLE COOLER NEXT TUESDAY.

AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...MARGINAL MVFR CONDITIONS ARE EXPECTED WITH
CEILINGS BETWEEN 030-050 KFT AGL IN BASINS AND VALLEYS. CEILINGS ARE
EXPECTED TO LIFT AND SCATTER OUT BY AROUND 18Z...WITH VFR CONDITIONS
AND MAINLY LIGHT WINDS IN THE AFTERNOON. MOUNTAINS ARE EXPECTED TO
BE OBSCURED IN THE MORNING...WITH IMPROVING CONDITIONS BY MIDDAY.
INCREASING CLOUDS/LOWER CEILINGS ARE EXPECTED AFTER 00Z
WEDNESDAY...WITH SNOW BREAKING OUT ACROSS THE WEST MAINLY AFTER 06Z
WEDNESDAY.

EAST OF THE DIVIDE...MVFR/IFR CONDITIONS ACROSS CENTRAL
BASINS/VALLEYS EARLY THIS MORNING WILL BE IMPROVING RAPIDLY THIS
MORNING. THE MAIN EXCEPTION WILL BE AT KCPR TERMINAL WITH LOW
CEILINGS AND SOME LIGHT SNOW SHOULD BE SLOW TO IMPROVE...WITH VFR
CONDITIONS EXPECTED KCPR AND OTHER AREAS BY 19Z. VFR CONDITIONS AND
MAINLY LIGHT WINDS ARE EXPECTED IN THE AFTERNOON...WITH INCREASING
WESTERLY WINDS AFTER 00Z WEDNESDAY.

FIRE WEATHER...

LIGHT SNOW WILL TAPER OFF EAST OF THE CONTINENTAL DIVIDE LATE THIS
MORNING.  WINDY CONDITIONS WILL DEVELOP THIS EVENING PARTICULARLY
ALONG THE ABSAROKAS AND ADJACENT FOOTHILLS AS THE NEXT STORM SYSTEM
MOVES INTO THE AREA.  LIGHT SNOW WILL START AGAIN IN THE WEST AND
CONTINUE FOR THE NEXT COUPLE DAYS WITH HEAVIER SNOW FALLING ON
THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 5 PM MST THIS AFTERNOON THROUGH WEDNESDAY
MORNING WYZ003.

&&

SHORT TERM...SKRBAC
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 24, 5:00 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE JAN 24 2012

WYZ001>020-022>030-251300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST TUE JAN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND IS LIKELY TONIGHT IN THE CODY FOOTHILLS...PARTICULARLY
WEST OF CLARK. WIND SPEEDS OF 25 TO 40 MPH WILL BE POSSIBLE WITH
GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY MORNING...STRONG WIND WILL CONTINUE ALONG THE CODY
FOOTHILLS.

SIGNIFICANT SNOWFALL MAY DEVELOP IN THE FAR WEST LATE WEDNESDAY
NIGHT THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Jan 24, 4:39 AM MST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
439 AM MST TUE JAN 24 2012

WYZ018-241400-
LANDER FOOTHILLS-
439 AM MST TUE JAN 24 2012

...SNOWY START TO THE DAY IN THE LANDER FOOTHILLS...

SNOW WILL TAPER OFF TO FLURRIES BY 7 AM IN THE LANDER FOOTHILLS.
TOTAL SNOWFALL WILL RANGE FROM 1 TO 4 INCHES ACROSS THE AREA. ROADS
WILL BE SNOW PACKED AND SLICK THIS MORNING. ALLOW EXTRA TIME TO
REACH YOUR DESTINATION ON THE MORNING COMMUTE.

AR
Special weather statement, Jan 24, 4:47 AM MST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
447 AM MST TUE JAN 24 2012

WYZ020-022-241500-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
447 AM MST TUE JAN 24 2012

...ANOTHER SNOWY MORNING COMMUTE FOR NATRONA COUNTY...

SNOW WILL TAPER OFF TO FLURRIES OR END BY 8 AM IN NATRONA COUNTY.
SNOWFALL TOTALS WILL RANGE FROM 1 TO 3 INCHES.  CASPER MOUNTAIN
WILL SEE 2 TO 5 INCHES OF SNOWFALL. AREA ROADS WILL BE SLICK TO SNOW
PACKED. ALLOW EXTRA TIME TO REACH YOUR DESTINATION ON YOUR MORNING
COMMUTE.

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 1:48 PM MSTHigh Wind WarningRIWPark24 hr

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.